Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 233, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2002, 9:16 PM CDT for Reno County, Rice County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2002, 9:16 PM CDT (02:16 UTC)
- Expired
- Jun 11, 2002, 10:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 88 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 9:43 PM CDT | Thunderstorm Wind 52 E | Nickerson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 11, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2833 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 120216 SVRICT KSC155-159-120315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 915 PM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICE COUNTY IN CENTRAL KANSAS RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1015 PM CDT. * AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF STERLING...OR ABOUT 19 MILES NORTHWEST OF HUTCHINSON...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE AND RENO COUNTIES UNTIL 1015 PM CDT. LAT...LON 3827 9832 3810 9834 3805 9797 3824 9795 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:52 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 11, 3:52 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 352 PM CDT TUE JUN 11 2002 TNGT: FOCUS IS AGN ON QSTNRY BNDRY AND COPIOUS MSTR. APPRS THAT CAP WL ONCE AGN BE OVERCOME LT AFTN/EVE. DEFINITE SVR WX POTENTIAL...BUT ALSO CONCERNED ABT HVY RA POTENTIAL. SVR THREAT MAINLY DMGG WNDS. LARGE HAIL LKLY WITH SUPERCELL STORMS. ISOLD TORNADO THREAT APPEARS TO BE MAINLY LANDSPOUT TYPE ON BOUNDARIES GIVEN LARGE CAPES/MARGINAL SHEAR. CORFIDI VECTORS SHOW DECENT MVMT...BUT APPRS THAT STORMS SHUD CONT TO DVLP ALG BNDRY IN DIFFLUENT UPR FLOW. FORTUNATELY UPR FLOW DOES NOT APPR TO BE AS DIFFLUENT AS LAST NGT. WENT WITH HVY RA IN FCST...OPTED NOT TO INCLUDE WATCH. OF NOTE...ETA KF MASSIVELY DIFFERENT FROM OPERATIONAL ETA...WITH KF LOOKING A LOT MORE REALISTIC. WED-WED NGT: REALLY TOUGH CALL...WITH A LOT RIDING ON AMT OF CONVECTION TUE NGT. MODELS GOING IN DIFFENT DIRECTIONS WITH AVN PUSHING MOST WX INTO OK...WITH ETA REFORMING BNDRY TO THE N. AGN...AM LEANING TOWARD ETA KF/AVN COMBO...WHICH PUTS HIER POPS ACRS THE S...SPLY IN THE MORNING WITH LEFTOVER PCPN. AGN ELEVATED STORMS PSBL WED AM GIVEN MIDLVL LAPSE RATES. THU: BASICALLY A SHOT IN THE DARK...WITH NOT A LOT OF CONFIDENCE WHERE FNT/EFFECTIVE SFC BNDRY WL BE. GOING FCST AS GOOD AS ANY AND WONT CHG. FRI-SAT: SFC HI PRES BUILDS INTO AREA WITH COOLER/DRIER WX. LTL IF ANY CHG TO GOING FCST. SAT NGT-MON: NW UPR FLOW RAISES CONSIDERABLE UNCERTAINTY ON PCPN FCST. WHILE SFC FNT SHUD BE WAY S OF AREA. HOWEVER ECMWF AND TO A LESSOR EXTENT AVN SUG A WEAK FNT TO BACK DOOR INTO THE AREA. COORD WITH HPC REVEALED ECMWF ACTUALLY CRANKS OUT OVER AN INCH QPF ACRS THE AREA ON SUN. GIVEN THE TENUOUS NATURE OF NW FLOW...MODEL CHGS FM YDA...AND INCRG ENSEMBLE DIVERGENCE BEYOND SUN...WL MAKE VERY FEW CHGS TO THIS PERIOD. GOING TEMPS BASICALLY ON TRACK. FCSTID = HOWERTON ICT 71 85 62 80 / 60 60 50 20 HUT 69 84 61 80 / 80 60 40 20 EWK 70 84 62 80 / 80 60 40 20 EQA 71 85 63 80 / 60 60 50 20 WLD 72 87 64 80 / 50 60 50 20 RSL 66 79 58 80 / 70 50 40 10 GBD 66 82 60 80 / 80 60 40 20 SLN 67 82 60 80 / 80 50 40 20 MPR 70 84 62 80 / 80 60 40 20 CFV 72 89 67 80 / 30 50 50 20 CNU 71 85 65 80 / 40 60 40 20 K88 71 85 65 80 / 40 60 40 20 .ICT... KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 62 min |
| Jun 11, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 65 min |
| Jun 11, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 65 min |
| Jun 11, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 64 min |
| Jun 11, 8:02 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 58 min |
| Jun 11, 8:08 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 67 min |
| Jun 11, 8:13 PM CDT | Flash Flood Warning | ICT | McPherson | 6 hr |
| Jun 11, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| Jun 11, 8:46 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 44 min |
| Jun 11, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| Jun 11, 10:13 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jun 11, 10:14 PM CDT | Flash Flood Warning | ICT | Harvey | 6 hr |
| Jun 11, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| Jun 11, 10:34 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 56 min |
| Jun 11, 11:06 PM CDT | Flash Flood Warning | ICT | Sedgwick | 6 hr |
| Jun 12, 1:05 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Jun 12, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 56 min |
| Jun 12, 1:48 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 57 min |
| Jun 12, 3:58 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 77 min |
| Jun 12, 5:06 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Jun 12, 6:47 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 43 min |
| Jun 12, 5:45 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 60 min |
| Jun 12, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 56 min |
| Jun 12, 5:54 PM CDT | Tornado Warning | ICT | Cowley | 66 min |
| Jun 12, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| Jun 12, 6:01 PM CDT | Tornado Warning | ICT | Harper, Sumner | 59 min |
| Jun 12, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Jun 12, 6:32 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 58 min |
| Jun 12, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 68 min |
| Jun 12, 6:54 PM CDT | Tornado Warning | ICT | Cowley | 66 min |
| Jun 12, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 79 min |
| Jun 12, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harper | 78 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.